Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Niacin-Long term effects


 RGSK1980 - Fri Mar 25, 2005 1:48 pm

I've currently started taking Enzyte and one of the side effects it says it has is transient flushing and a feeling of warmth because it contains 30mg of niacin. I've read alot about niacin which makes me hesitate continuing usage but I like to know the facts. Is this the only thing I'll feel overtime or can lead this lead to worst problems later with this dosage of niacin? Thanks for the help, RGSK.
 Dr. Anthony Solomon - Fri Mar 25, 2005 8:23 pm

Niacin is a B-complex vitamin prescribed for certain conditions. You have not stated why it was prescribed for you. The value of this drug is limited by its side-effects, which may include flushing, burning sensation of the skin, itching, rashes, dizziness, headache, palpitations, nausea, vomiting, and impaired liver function. The drug should be discontinued if any of the side-effects are severe or do not go away.

If the total daily dosage is 30mg, it is unlikely to cause severe side-effects, but tell your doctor if any of the side-effects are severe and persistent.

Dr Anthony Solomon
MB BS DTM&H DIP.VEN FRSM
Consultant Physician, Tropical & Genitourinary Medicine

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us